Massachusetts, 2016Drought in Massachusetts, July 26 to 31, 2016
July 26 to 31, 2016 · NWS BOX · 2 events in 2 counties and zones
July brought the start of drought conditions in parts of southern New England. Much of the water year was wrought with below normal precipitation for much, if not all of the region.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
July brought the start of drought conditions in parts of southern New England. Much of the water year was wrought with below normal precipitation for much, if not all of the region. December of 2015 and February of 2016 saw normal to slightly above normal numbers but this was not enough to overcome the deficits in the other 10 months. Taking the year as a whole (October 2015-September 2016) all of southern New England is at least ten to fifteen inches below normal for precipitation. The one exception is Nantucket, which is less than five inches below normal. Most of the area is at least fifteen inches below normal for the water year.
Despite the precipitation deficits, the U.S. Drought Monitor (a collaboration between the University of Nebraska-Lincoln, the U.S. Department of Agriculture, and the National Weather Service) did not declare a severe drought in southern New England until July 2016.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 26, 6:39 AM EST, 21 minutes earlier.
Area forecast discussion, Jul 26, 6:39 AM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
739 AM EDT TUE JUL 26 2016
.SYNOPSIS...
High pressure will bring dry but continued hot conditions today
and Wednesday. A cold front will slowly push into the region
during Thursday, then looks like will linger through this
weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
730 AM Update...
Mainly clear skies across the region early this morning, except
for some wispy cirrus clouds in a few spots at 11Z. Noting W-SW
winds in place across most of the region at 10 KT or less, with
calm winds in valley locations. Expect winds to shift to W-NW
during the morning/midday hours as mid level short wave shifts E.
Temps already recovering to the 70s to around 80 at most
locations, which was close to previous forecast. Have updated near
term to bring conditions current.
Previous discussion...
High pressure builds in from the west bringing subsidence and
sunshine and deep mixing. But lingering moisture near 850 mb
should allow for some diurnal clouds to develop.
Mixing will bring down some wind gusts near 20 knots. Temps
aloft are roughly 15C-17C on the GFS and 16C-18C on the ECMWF.
Mixing should allow for max surface temps in the upper 80s to mid
90s. Dew points over Upstate New York are in the mid 60s, with
low 60s to the north and west. This will mean a little less
humidity, but still enough to be noticed.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Tonight... High pressure builds in with diminishing wind. Dew
points 60 to 65 will keep min temps in the 60s, with low 70s along
the coast.
Wednesday... High pressure remains in control with sunshine. Upper
flow shows a weak shortwave moving through, but less cloud-level
moisture for sky cover. Light wind near the surface will allow for
developing sea breezes along the coasts. Temps aloft around 18C
should support sfc max temps in the interior in the low to mid
90s, cooler values near the coastline. Dew points linger around
60 or in the lower 60s.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Highlights...
* Cold front approaches the region during Thursday
* Showers and isolated thunderstorms remain possible Friday into
the weekend
Overview and model preferences...
00Z model suite remains in pretty good agreement through
Thursday, then continue to show wide model spread from Thursday
night onward. This appears to be dependent upon development of
short waves in the nearly zonal H5 flow across the northeast,
which will start to back to SW as broad mid level troughing
develops across the Great Lakes into the weekend. The big
differences come into play as models handling the slow movement of
the front out of northern New England differently, along with any
low pressure waves that move along it.
One thing that is in somewhat good agreement is that the front
should push into the region around Friday, then will stall in the
W-SW mid level flow through most if not all weekend.
Used a blend of available guidance through Thursday, then went
with mainly ensemble approach beyond that.
Details...
Wednesday night...Will remain dry and muggy conditions. Patchy late
night/early morning fog develops mainly along the coast and some of
the interior valleys, especially interior E Mass. Overnight lows in
the lower-mid 60s well inland, ranging to around 70 along the coast
and urban centers.
Thursday...Models begin their solution variance during this
timeframe, but in fair agreement. Will see another hot and humid
day, especially along the south coast.
Timing of slow moving front remains in question, but does appear
scattered showers/isold thunderstorms may push into N central and
W Mass into N central CT during the afternoon/evening hours ahead
of the front. Have carried low chance POPs there, with isold
showers possible further S and E. Kept isold convection going, can
not rule out entirely with marginal instability in place. Decent
H85-H5 lapse rates of 6-6.5C/km, with best shot during max heating
of the day.
Expect highs in the lower-mid 90s away from the coast, warmest
across the CT valley, ranging to the upper 70s-mid 80s near the
coast possibly touching 90 in Boston and on the north shore.
Thursday night and Friday...Model solutions continue to widen
during this timeframe with the movement, or lack thereof, of the
front out of S VT/NH. Also questions on development of low
pressure along this front, with the GFS being most robust. Have
kept chance POPs going, as models do generally bring in scattered
showers, and kept isold thunder as well. With more clouds around,
will see high temps on Friday 5-10 degrees cooler than Thursday,
mainly in the 80s.
Saturday and Sunday...High uncertainty remains during this
portion of the forecast, with a continued low confidence forecast.
Both the ECMWF and Canadian GGEM models move low pressure off the
mid Atlantic coast during Saturday, with precip working into the
region, while the GFS remains the outlier. More questions on
timing of short wave in the H5 flow on Sunday, so kept low chance
POPs going there as well.
Monday...Low confidence continues. Do have low chance POPs going
inland into the afternoon, then have trended drier. Expect
temperatures to run close to seasonal normals.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday/...High confidence.
Today...VFR. W-NW winds with gusts 15-20 knots during the
afternoon.
Tonight...VFR. Patches of IFR cigs/vsbys in fog late at night.
Wednesday...VFR. Fog burns off around sunrise. Light variable
wind becoming onshore along the coastline.
KBOS TAF...High confidence in TAF.
KBDL TAF...High confidence in TAF.
Outlook /Wednesday Night through Saturday/...
High confidence Wednesday night. Moderate confidence Thursday
through Saturday.
Wednesday night...Mainly VFR conditions. Patchy fog possible
after 07Z-08Z through 12Z along the immediate south coast, Cape
Cod and the islands.
Thursday through Saturday...Mainly VFR, except MVFR CIGS/VSBYS
possible in scattered showers and thunderstorms. Potential for
local MVFR-IFR in patchy fog and low CIGS each night.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday/...High confidence.
Winds remain below 20 knots and seas below 5 feet through the
period. Winds become Northwest today, then variable tonight and
Wednesday.
Outlook /Wednesday Night through Saturday/...Moderate to high
confidence.
Wednesday-Thursday...Winds and seas below small craft criteria.
Patchy late night/early morning fog with reduced visibilities.
Isolated showers/thunderstorms possible late Thursday/Thursday
night.
Friday-Saturday...Winds shift to S-SE but remain below small
craft levels. Swells will build to around 5 ft on the southern
outer waters Friday night into Saturday, then should subside.
Patchy fog and scattered showers/thunderstorms will reduce
visibilities.
&&
.FIRE WEATHER...
Much drier conditions are expected today across southern New
England behind the departing cool front. Minimum relative humidity
is expected to range from 30 to 40 percent across much of the
area. The exception is along Cape Ann and the Cape/Islands, where
minimum RH values of 40 to 60 percent are forecast. Northwest
winds around 10 mph may gust to 20 mph at times.
Winds are expected to be lighter on Wednesday with nearshore sea
breeze development. However, minimum RH will again reach 30 to 40
percent across the interior. Along east coastal MA and southern
RI, sea breezes will allow for higher minimum RH of 40 to 70
percent.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.
&&
SYNOPSIS...WTB/EVT
NEAR TERM...WTB/EVT
SHORT TERM...WTB
LONG TERM...EVT
AVIATION...WTB/EVT
MARINE...WTB/EVT
FIRE WEATHER...WTB
Hazardous weather outlook, Jul 26, 3:10 AM EST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
410 AM EDT TUE JUL 26 2016
CTZ002>004-MAZ002>024-026-RIZ001>008-270815-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
410 AM EDT TUE JUL 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230>237-250-251-254>256-270815-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
410 AM EDT TUE JUL 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON
YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON
YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
In the hours before
Special weather statement, Jul 26, 3:29 AM EST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
429 AM EDT TUE JUL 26 2016
MAZ002>024-026-RIZ001>008-261030-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...CHARLEMONT...GREENFIELD...ORANGE...
BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...GLOUCESTER...
CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...SPRINGFIELD...
MILFORD...WORCESTER...FOXBOROUGH...NORWOOD...CAMBRIDGE...BOSTON...
QUINCY...TAUNTON...BROCKTON...PLYMOUTH...FALL RIVER...
NEW BEDFORD...MATTAPOISETT...CHATHAM...FALMOUTH...PROVINCETOWN...
VINEYARD HAVEN...NANTUCKET...AYER...FOSTER...SMITHFIELD...
PROVIDENCE...COVENTRY...WEST GREENWICH...EAST GREENWICH...
WARWICK...WEST WARWICK...BRISTOL...NARRAGANSETT...WESTERLY...
NEWPORT...BLOCK ISLAND
429 AM EDT TUE JUL 26 2016
...ELEVATED FIRE WEATHER POTENTIAL TODAY AND WEDNESDAY...
DRY WEATHER IS EXPECTED TODAY AND WEDNESDAY WITH MINIMUM RELATIVE
HUMIDITY VALUES NEAR 30 PERCENT. IN ADDITION...WEST WINDS WILL
GUST AROUND 20 MPH AROUND MIDDAY AND THE AFTERNOON. THESE FACTORS
COMBINED WITH A LACK OF RECENT WIDESPREAD RAINFALL WILL CREATE AN
ELEVATED FIRE WEATHER POTENTIAL IN INTERIOR SECTIONS OF
MASSACHUSETTS AND RHODE ISLAND.
WTB
Special weather statement, Jul 26, 6:27 AM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
727 AM EDT TUE JUL 26 2016
CTZ002>004-MAZ002>022-026-RIZ001>007-262200-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-NORTHERN MIDDLESEX MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBOROUGH...NORWOOD...
CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH...
FALL RIVER...NEW BEDFORD...MATTAPOISETT...CHATHAM...FALMOUTH...
PROVINCETOWN...AYER...FOSTER...SMITHFIELD...PROVIDENCE...
COVENTRY...WEST GREENWICH...EAST GREENWICH...WARWICK...
WEST WARWICK...BRISTOL...NARRAGANSETT...WESTERLY...NEWPORT
727 AM EDT TUE JUL 26 2016
...ELEVATED FIRE WEATHER POTENTIAL TODAY AND WEDNESDAY...
DRY WEATHER IS EXPECTED TODAY AND WEDNESDAY WITH MINIMUM RELATIVE
HUMIDITY VALUES NEAR 30 PERCENT. IN ADDITION...WEST WINDS WILL
GUST AROUND 20 MPH AROUND MIDDAY AND THE AFTERNOON. THESE FACTORS
COMBINED WITH A LACK OF RECENT WIDESPREAD RAINFALL WILL CREATE AN
ELEVATED FIRE WEATHER POTENTIAL IN INTERIOR SECTIONS OF
MASSACHUSETTS...RHODE ISLAND AND CONNECTICUT.
DUNTEN
Drought, Southeast Middlesex
- When
- July 26, 7:00 AM EST to July 31, 11:59 PM EST
- Where
- Southeast Middlesex forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
The U.S. Drought Monitor expanded the Severe Drought (D2) designation into southeastern Middlesex County on July 26th.
Drought, Suffolk
- When
- July 26, 7:00 AM EST to July 31, 11:59 PM EST
- Where
- Suffolk forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.264, -71.125 (the zone’s center; the record gives no point)
The U.S. Drought Monitor expanded the Severe Drought (D2) designation into Suffolk County on July 5th.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Georgia, July 26, 20161 death · 1 event
- Tornadoes and Hail in Nebraska, July 26, 2016$25,000 · EF2 · 34 events
- Drought in Mississippi, July 26 to 31, 2016$210,000 · 7 events
- Damaging Winds and Lightning Strikes in Virginia, July 26, 2016$85,000 · 50 kt wind · 10 events
- Tornado and Hail in North Dakota, July 26, 2016$70,000 · EF0 · 6 events
- Hail and Damaging Winds in Nebraska, July 26 to 27, 2016$40,000 · 1 in hail · 12 events
- Lightning Strike in Alabama, July 26, 2016$60,000 · 1 event
- Debris Flow and Flooding in Washington, July 26, 2016$29,000 · 52 kt wind · 5 events
- Damaging Wind and Lightning Strike in Arizona, July 26, 2016$25,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Nebraska, July 26, 20161.75 in hail · 12 events
- Lightning Strike in Indiana, July 26, 20161 injured · 1 event
- Lightning Strike in North Carolina, July 26, 20161 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654037, 654038.